Pascoa Mario

Professor Mario Pascoa

Professor of Economics
+44 (0)1483 686626
24 AD 00
Thursday 16.00-18.00



Mario R. Pascoa graduated from the Technical University of Lisbon in 1981 and received a Ph.D. in Economics from UCLA in 1986. He was assistant professor at the University of Pennsylvania, from 1986 till 1992. Prior to coming to Surrey in February 2012 he worked at Nova School of Business and Economics in Lisbon. Mario was a visiting professor at IMPA (Rio de Janeiro) and Universidad Carlos III (Madrid) on many occasions. He is on the editorial board of Economic Theory and is an Economic Theory Fellow.

Research interests

Mario's main research interests are in general equilibrium theory, incomplete markets, default and collateral, infinite horizon equilibrium, bubbles and repo markets.


Research interests

My publications


Non-cooperative Equilibrium and Chamberlinian Monopolistic Competition, Journal of Economic Theory, 60 (1993), 335-353;

Approximate Equilibrium in Pure Strategies for Non-Atomic Games, Journal of Mathematical Economics, 22 (1993), 223-241;

On the Differentiability of the Consumer Demand Function (with P. Monteiro and S. Werlang), Journal of Mathematical Economics, 25 (1996), 247-261;

Infinite Horizon Incomplete Markets with a Continuum of States (with A. Araujo and P. Monteiro), Mathematical Finance, 6 (1996), 119-132;

Monopolistic Competition and Non-Neighboring Goods, Economic Theory, 9 (1997), 129-142;

Incomplete Markets, Continuum of States and Default (with A. Araujo and P. Monteiro), Economic Theory, 11 (1998), 205-213;

Nash Equilibrium and the Law of Large Numbers, International Journal of Game Theory, 27 (1998), 83-92;

Determinacy of Equilibria in Nonsmooth Economies (with S. Werlang), Journal of Mathematical Economics, 32 (1999), 289-302;

Manipulation-Proof Equilibrium in Atomless Economies with Commodity Differentiation (with Herves-Beloso and Moreno-Garcia), Economic Theory, 14 (1999), 545-563;

Discreteness of Equilibria in Incomplete Markets with a Continuum of States (with P. K. Monteiro), Journal of Mathematical Economics, 33 (2000), 229-237;

Equilibrium with Default and Endogenous Collateral (with A. Araujo and J. Orrillo), Mathematical Finance, 10 (2000), 1-21;

Blocking Efficacy of Small Coalitions in Myopic Economies (with Herves-Beloso, Moreno-Garcia e Nuñez-Sanz) , Journal of Economic Theory, 93 (2000), 72-86;

Overlapping Generations Models with Incomplete Markets (with M. Florenzano and P. Gourdel), Journal of Mathematical Economics, 36 (2001), 201-218;

Collateral Avoids Ponzi Schemes in Incomplete Markets (with A. Araujo and TorresMartinez), Econometrica, 70 (2002), 1613-1638;

Bankruptcy in a Model of Unsecured Claims (with A. Araujo), Economic Theory, 20 (2002), 455-481;

Non-manipulability in Walrasian Cost Games (with M. Faias and Moreno-Garcia), Review of Economic Design, 7 (2002), 93-104;

Real Indeterminacy of Equilibria and Manipulability in Incomplete Markets (with M. 3 Faias and E. Moreno-Garcia), Journal of Mathematical Economics, 37 (2002), 325-340;

Endogenous Collateral (with A. Araujo and J. Fajardo), Journal of Mathematical Economics, 41 (2005), 439-462;

Harsh Default Penalties Lead to Ponzi Schemes, Games and Economic Behavior (with A. Seghir), 65 (2009), 270-286;

Fiat Money and the Value of Binding Portfolio Constraints (with M. Petrassi and J. P. Torres-Martinez), Economic Theory, 46 (2011), 189-209; 

General Equilibrium, Wariness and Bubbles (with A. Araujo and R. Novinski), Journal of Economic Theory, 146 (2011), 785-811;

Long Lived Collateralized Assets and Bubbles (with A. Araujo and J.P. TorresMartinez), Journal of Mathematical Economics, 47 (2011), 260-271;

Security Markets Theory : Possession, Repo and Re-Hypothecation (with J.M. Bottazzi and J. Luque), Journal of Economic Theory, 147 (2012), 477-500;

Endogenous Discounting, Wariness and Efficient Capital Taxation (with A. Araujo, J.P. Gama and R. Novinski), Journal of Economic Theory, 183 (2019), 520–545;

Recourse Loans and Ponzi Schemes (with A. Seghir), Economic Theory, forthcoming (pdf); 

Crashing of Efficient Stochastic Bubbles (with A. Araujo and J.P. Gama), Journal of Mathematical Economics, forthcoming (pdf).